Alert archive / South Carolina / Flash Flood Warnings in 2016
Flash Flood Warning 8, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Aug 1, 2016, 9:58 PM EDT for Richland County, South Carolina. It was in force for 77 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2016, 9:58 PM EDT (01:58 UTC)
- Expired
- Aug 1, 2016, 11:15 PM EDT
- In force
- 77 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
County Richland County, SC
The radar
The Columbia radar (KCAE), 11 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 10:00 PM EDT | HEAVY RAIN 2.91 | 1 Se Columbia, SC | NWS RAIN GAGE AT THE UNIVERSITY OF SC NEAR BULL AND WHALEY ST MEASURED 2.91 INCHES OF RAIN, MOST OF WHICH FELL IN ABOUT ONE HOUR FROM ABOUT 8PM-9PM. |
| Aug 1, 10:00 PM EDT | HEAVY RAIN 3.49 | 3 Se Columbia, SC | NWS ASOS AT CUB (HAMILITON-OWENS FIELD) NEAR DOWNTOWN COLUMBIA MEASURED 3.49 INCHES OF RAIN, MOST OF WHICH FELL IN ABOUT ONE HOUR FROM ABOUT 820PM-920PM. |
| Aug 1, 10:34 PM EDT | FLASH FLOOD | 5 Sse Forest Acres, SC | FLOODING ON GARNERS FERRY RD, COLONIAL VILLA DRIVE AND FOUNTAIN LAKE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2222 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343
WGUS52 KCAE 020158
FFWCAE
SCC079-020315-
/O.NEW.KCAE.FF.W.0008.160802T0158Z-160802T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
958 PM EDT MON AUG 1 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 1115 PM EDT
* AT 952 PM EDT...THE PUBLIC REPORTED FLASH FLOODING ACROSS THE
WARNED AREA. THOUGH RAINFALL RATES HAVE DIMINISHED...RUNOFF FROM
PREVIOUS HEAVY RAINFALL HAS RESULTED IN FLOODING IN NUMEROUS AREAS
IN COLUMBIA THAT WILL CONTINUE THROUGH 11 PM.
* FLOODING HAS BEEN REPORTED IN NUMEROUS LOCATIONS IN
COLUMBIA...INCLUDING FIVE POINTS...INTERSECTION OF MAIN AND WHALEY
ST...INTERSTATE 277 AND FARROW RD...FOREST DR...AND GARNERS FERRY
RD.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COLUMBIA...FOREST ACRES...DENTSVILLE...ARCADIA LAKES...
FIVE POINTS AND WOODFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3395 8089 3392 8102 3400 8105 3402 8110
3405 8112 3407 8114 3408 8116 3411 8118
3415 8094
$$1 follow-up statement
709
WGUS72 KCAE 020306
FFSCAE
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1106 PM EDT MON AUG 1 2016
SCC079-020315-
/O.EXP.KCAE.FF.W.0008.000000T0000Z-160802T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND SC-
1106 PM EDT MON AUG 1 2016
...THE FLASH FLOOD WARNING FOR CENTRAL RICHLAND COUNTY WILL EXPIRE AT
1115 PM EDT...
THOUGH LIGHT RAIN STILL IN PROGRESS...THE HEAVY RAIN HAS ENDED...AND
FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.
LAT...LON 3395 8089 3392 8102 3400 8105 3402 8110
3405 8112 3407 8114 3408 8116 3411 8118
3415 8094
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 6:34 PM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 1, 6:34 PM EDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Columbia SC 634 PM EDT MON AUG 1 2016 .SYNOPSIS... Upper level trough crossing the Great Lakes region continues moving east and should reach the Atlantic coast on Tuesday. A series of short waves rotating through the base of the trough and a moist air mass will continue scattered to numerous thunderstorms over the next several days. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Weak surface trough appears to be stretched from E NC WSW across portions of N and CENT SC and into NE GA, with an upper level impulse moving slowly SE into the region. Convection developing and increasing in coverage across the northern CSRA, and shifting to the ESE. Additional convection shifting NE from Cent/SE GA NE towards the CSRA/S Midlands. Collision of outflow boundaries and sea breeze boundary expected to lead to increased convective coverage in the near term across the CSRA, and Central/Southern Midlands. It appears good chance to likely POPs in order for that area. Elsewhere, thunderstorm activty across the NE Midlands dissipating and shifting to the north into NC. Latest convective analysis indicates moderate to strong instabilities, with high atmospheric moisture content with precipitable water values over 2 inches. Some of the storms could reach severe limits, with possiblity of locally heavy rain with any slow moving or training echoes. Will expect the activity to gradually dissipate tonight. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... Upper level flow will become northwesterly Tuesday as the upper trough moves off the East Coast. The associated frontal boundary will push into the forecast area in the late afternoon/evening accompanied by a 500 mb shortwave. Abundant moisture ahead of the front and weak to moderate instability will support afternoon airmass convection with the greatest coverage near and east of I-20 where PWAT values are above 2.0 inches. Later, as the surface boundary and shortwave move into the FA, there may be additional convection progressing eastward from the Upstate. There is a possibility for a few storms to produce damaging winds and localized flooding. The front will stall across the forecast area overnight becoming diffuse. Highs will generally be in the low to mid 90s with an overnight low in the mid 70s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... The upper level pattern will transition from troughing to ridging mid-week as high pressure extends westward from the central US. At the surface, a weak boundary will linger throughout the midterm keeping a chance for showers and thunderstorms in the forecast each day. However minimal upper level support suggests mainly weak, diurnal convection. Westerly flow and a building upper level ridge supports warming temperatures into the weekend. Early next week, models indicate the possibility of an upper level trough and associated surface front digging into the mid-Atlantic States. && .AVIATION /23Z MONDAY THROUGH SATURDAY/... Main near term concern is any thunderstorm activity. Based on latest radar trends, have increased confidence of TSRA affecting CAE/CUB and AGS/DNL terminals in the near term. Added a tempo group for such through 01Z. After convection dissipates tonight, will examine whether lingering convective debris cloud cover will preclude a fog threat. For now, will include tempo group 09z-13z for the fog prone sites AGS/OGB. If any terminals receive significant rainfall later today/tonight, fog/stratus threat could increase. After any early morning fog/stratus, expect a VFR conditions Tuesday with scattered afternoon and evening thunderstorms expected. EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms. Some possibilities of late night/early morning fog/stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 1, 6:16 AM EDT, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 616 AM EDT MON AUG 1 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021030- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 616 AM EDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE WEATHER THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 1, 8:17 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
817 PM EDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 3 SSW IRMO 34.05N 81.22W
08/01/2016 M49 MPH LEXINGTON SC PUBLIC
49 MPH WINDS REPORTED AT LAKE MURRAY DAM
RC-WINDS SENSOR.
&&
DASpecial weather statement, Aug 1, 8:20 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 820 PM EDT MON AUG 1 2016 SCZ027-028-020045- LEXINGTON-RICHLAND- 820 PM EDT MON AUG 1 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RICHLAND AND NORTHEASTERN LEXINGTON COUNTIES... AT 819 PM EDT...A STRONG THUNDERSTORM WAS OVER COLUMBIA...MOVING EAST AT 10 MPH. WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLUMBIA...WEST COLUMBIA...CAYCE...IRMO...FOREST ACRES... SPRINGDALE...ST. ANDREWS...SOUTH CONGAREE...PINE RIDGE... ARCADIA LAKES...WOODFIELD...FIVE POINTS... FORT JACKSON AND SEVEN OAKS. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3393 8119 3415 8115 3411 8082 3387 8085 TIME...MOT...LOC 0019Z 282DEG 9KT 3404 8105 JAQ
Local storm report, Aug 1, 8:21 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
821 PM EDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 4 SSW LITTLE MOUNTAIN 34.14N 81.44W
08/01/2016 NEWBERRY SC LAW ENFORCEMENT
MULTIPLE TREES DOWN WHEELAND AND BENS
PENINSULA RDS.
&&
DALocal storm report, Aug 1, 9:16 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
916 PM EDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND DMG ARCADIA LAKES 34.06N 80.96W
08/01/2016 RICHLAND SC BROADCAST MEDIA
TREE DOWN ON HOUSE, ARCADIA WOODS DRIVE.
&&
DALocal storm report, Aug 1, 9:24 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
924 PM EDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND DMG 10 WNW WAGENER 33.68N 81.54W
08/01/2016 AIKEN SC LAW ENFORCEMENT
TREE IN ROADWAY POPLAR SPRINGS RD AND BASS
POND RD.
&&
DALocal storm report, Aug 1, 9:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
952 PM EDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HEAVY RAIN FOREST ACRES 34.03N 80.98W
08/01/2016 M5.26 INCH RICHLAND SC TRAINED SPOTTER
STATE CLIMATOLOGY OFFICE REPORTS 1.5 HOUR
RAINFALL OF 4.64 INCHES, 2 HOUR RAINFALL
5.26 INCHES. STATE CLIMATOLOGY RAIN GAUGE AT
TRENHOLM PARK.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:05 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, Lexington, Richland, Saluda | 115 min |
| Aug 1, 8:08 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 47 min |
| Aug 1, 8:20 PM EDT | Special Weather Statement | CAE | Richland | 25 min |
| Aug 1, 8:26 PM EDT | Flash Flood Warning | CAE | Richland | 94 min |
| Aug 1, 8:34 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 56 min |
| Aug 1, 8:41 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Orangeburg | 64 min |
| Aug 1, 10:03 PM EDT | Special Weather Statement | CAE | Sumter | 42 min |
| Aug 1, 10:42 PM EDT | Special Weather Statement | CAE | Chesterfield | 48 min |
| Aug 1, 10:48 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 117 min |
| Aug 1, 11:21 PM EDT | Special Weather Statement | CAE | Chesterfield | 39 min |
| Aug 2, 4:39 PM EDT | Special Weather Statement | CAE | McCormick | 66 min |
| Aug 2, 6:00 PM EDT | Special Weather Statement | CAE | Edgefield | 60 min |
| Aug 2, 6:29 PM EDT | Special Weather Statement | CAE | Lexington | 31 min |
| Aug 2, 6:43 PM EDT | Special Weather Statement | CAE | Lancaster | 47 min |
| Aug 2, 7:12 PM EDT | Special Weather Statement | CAE | Lexington | 33 min |
| Aug 2, 7:21 PM EDT | Special Weather Statement | CAE | Aiken, Barnwell | 39 min |
| Aug 2, 7:34 PM EDT | Special Weather Statement | CAE | Kershaw | 41 min |
| Aug 2, 7:50 PM EDT | Areal Flood Advisory | CAE | Richland | 55 min |
Nearby
Flash Flood Warnings in South Carolina, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.